Unnecessary Excitement

It wouldn’t be a true Jess Sultaire day at Women and Infants hospital if I didn’t cause a little bit of trouble.

Today began as your average weekly chemo day would. Day 1 of another 3 week cycle: steroid, Pepcid, Benadryl, 1 hour of Taxol, and 3 hours of Carboplatin.

A little background surrounding Carbo. There is a risk of allergic reaction therefore you are required to take 20 mg of steroids the night before and the morning of chemo on the Carbo days. I was pretty confident that I wouldn’t have a reaction. I still took the steroids as a precaution but mostly because I’m a rule follower.

Even so, I was confident that if I was going to react to Carbo, it would have happened already.

Fast forward to the beginning of hour 3 of 3 for Carboplatin.

Amparo, our medical assistant, happened to walk by my room. It was nearing the end of the day so she popped her head in to say goodbye. Mid-sentence she interrupted herself to say: “you are all red!”. A look of concern came over her face. Of course, not realizing how I actually looked, I responded (perhaps a little too casually): “Nahh. I’m fine, it’s just hot in here.”

tumblr_mshuwcxz3w1spcik6o1_250

With growing concern in her voice she called in the first infusion nurse she could find.

It turns out it was a potentially far more serious situation than I knew. All of the sudden EVERY chemo nurse had surrounded my bed. I’m not joking- there were 8 medical professionals crammed into this room. Everything happened so fast. I was having a reaction to the Carbo and the protocol is to act quickly.

*I should clarify before you get too concerned that luckily my only symptom of this reaction was turning Heinz ketchup red from head to toe. My airway was not restricted and I did not experience itchy palms.*

They swiftly hooked me up to the blood pressure cuff and pulse oximeter to continually monitor my blood pressure, pulse, and blood oxygen. I they pushed a dose of steroid and Benadryl directly into tubing to reverse the effects of the reaction.

Even though I was physically okay. Something happened, in my mind I was triggered.

The sudden rush of nurses and their collective looks of concerns tapped into a buried trauma. It was so reminiscent of the fear and confusion I felt when I went into septic shock earlier this past summer. I didn’t have a visual “flashback” but I very intensely tapped into that deep seeded fear and confusion where I didn’t know what this all meant. I began to experience an involuntary physical reaction to that fear- increased heart rate, shortness of breath, tears.I can’t be sure because I don’t believe I have had one before, but I think this could be classified as an anxiety attack. They placed oxygen under my nose to help me catch my breath while Betsy and Caryn rubbed my back and reassured me that I was okay.

I know I speak incessantly about the stellar care I receive at Women and Infants but it cannot go unacknowledged just how well they support their patients. In addition to every single nurse coming to my aid and knowing just what to do, they were incredibly warm and compassionate. One of them even ran upstairs to get Sheila because she knew we were close and thought she would help to make me feel comfortable.

If this blog ever ends up in the hands Mark Marcantano (President and COO of WIH), the following infusion staff deserve a massive raise and recognition as a result of this  particular incident: Amparo, Betsy, Caryn, Ann-Marie, Ivone, Beth, Susan, Sandra, and of course Sheila.

(Sidenote: Unsuccessfully tried to find contact information for Mr. Macantano to email him directly. If anyone has it, send it my way. Between GYN onc, the 4th floor of the main hospital, and the infusion center, senior leadership NEEDS to know the level of care that is being provided by these angels)

Anyway…

Over time the redness came down, I was able to catch my breath, and the fear subsided. Betsy told me that she would stay as late as it took for the redness to disappear. By about 6pm I was back to normal.

So after all of the months that I’ve receive platinum based chemotherapy dating back to 2013, why now? Why would I react all of the sudden?

While I had assumed (wrongly) that the more exposure to something, the more your body gets used to it, that is not true in this case. Over time your body can start to view the Carboplatin drug as an antigen, meaning a toxin/foreign substance/allergen. As a result, your immune system reacts by sending antibodies to fight against the antigens.

I kind of see it going down like this:

What now?

The next two weeks of my chemo cycle is fortunately only Taxol. When my new cycle begins we will likely do a “desensitization chemo”. This protocol is considered when a drug is seemingly working but a patient reacts like I did to it. Instead of going to the infusion center I would receive the treatment in the main hospital oncology floor. I wouldn’t be inpatient (I can go home when it’s done), but the infusion would be incredibly slow.

~1 hour for predrugs: steroids, Pepcid, Benadryl

~1 hour for Taxol

~6 hours for Carboplatin (normally it is 3 hours)

It’ll be a pretty long day but it’s a safer way to infuse and reap the benefit of a drug that could be working under close supervision.

Now, if this desensitization chemo still causes me to react, we will probably have to break up with Carbo. We could potentially just continue with Taxol only or maybe Dr. Robison will have another chemo up her sleeve to try.

So that’s that. I’m totally fine. Aside from feeling fatigued, I’m feeling okay today.

I will need to have Cory bring me to Providence to pick up my car from the hospital. I ended up needing so much Benedryl yesterday that they told me I couldn’t operate heavy machinery for 24 hours. Sarah Breen is an incredibly selfless human and no questions asked picked me up from chemo and drove me the 45 minutes home even though she worked all day (an hour away as it is). THANK you Sarah. I love you more than you will ever know for all you do and all you are.

I’ll end on a less dramatic, happier note:

My CA-125 dropped from 843 to 642 🙂

Progress.

tumblr_mkpb81mu4r1rpbhn7o1_400

 

Advertisements

7 thoughts on “Unnecessary Excitement

  1. Thinking of you as always with warm get well thoughts. You are a real trooper and have
    amazing nurses and doctors. Fortunate on that end.

  2. So my friend……as always, my thoughts are with you and Corey. I’m really glad you are ok.

    Since it is my birthday, they say I get one wish. While it is a big bday for me, I want you to have my wish. And I’m serious now. So don’t let it go to waste. LoL!
    Cheers!
    xoxo

    • Warrior Jessica, I hope you don’t have anymore antigens and I endlessly praise you for your positive attitude!!!!!!!!!!!!

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s